question is: if a transdermal patch is not removed after 72 hours and a new patch is applied. Is that considered a medication error or is it an overdose?
Assuming you are talking about Fentanyl, after 72 hours the trans-dermal Fentanyl patch has no more Fentanyl left in it. You will not overdose as long as you are using the patches as prescribed. You should always remove the old patches before putting on the new ones. Wearing more patches than prescribed is very dangerous. Fentanyl is on top of the list as far as its potency and it is not the type of medication you want to be experimenting with period. You can die if you do not follow your doctors exact instructions.
The medication is mostly gone by 72 hours but not always completly. NEVER put more than one patch on at a time unless doctor approval is given to do so. If this is a pain killer like fentanyl it can cause overdose and quite possibly death. When my G ma passed we found two patches on her neck. I assume it was a grave accident but w/o an autopsy we were never sure of the exact way of her death. Please be very aware of the seriousness of this.
I respectfully disagree with the first poster. There IS medication left over when a patch is removed after 72 hours of use. There is enough medication left that could make a non-opioid tolerant adult sick (possibly leading to overdose) and definitely enough to seriously injure a child or a pet-it could possibly be fatal to a small child or pet. Leaving a patch on an person (especially an elderly person) and applying a new one could lead to overdose and is most definitely a med error, especially if you are talking about a patient in long term care or any facility. It may or may not over dose them depending on how tolerant of opioids they are and how long the old patch was left in place etc. If you are at home, I would advise you to notify the persons Dr. and follow his advise. He/She may just have you observe the person for excessive sedation and watch their respirations.
If you are in a facility, you will need to make out a med error incident form and notify the physician and follow his advice. You particularly want to observe their respirations to be sure that they stay above 12 per minute and also observe them for excessive sedation and difficulty in waking the person.
It depends on the age of the older patch whether she overdosed. Also, where was your grandmother sitting when she died? Was it summer or winter? Was it by a sunny window? If so the heat of the sun could have allowed too much drug to be released. When I’m in Florida I sometimes have to put an ice bag on the patch. But if I’m getting too much drug in my system I usually vomit first -but if I’m about to get sick, and I know it’s the first day, or second, it could be a ‘hot’ patch. Yes, I’ve Had patches that had too much drug in them . Then I have to remove the new patch which upsets my count, wait a day till the levels drop in my system before I can put a new one on.
I’ve been on the fentanyl patch for 15 years-50’s then 75. These patches, reguardless type, brand, normally do not last 72 hours. I always have problems the last day, and the next till the new patch kicks in which can take 4 hours or more.
Now I’m guessing here- my body temp is always 97.6 instead of 98.6. I would guess this could be why a new patch can take so long to kick in.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Oct 2014 • 3 answers
Posted 24 Apr 2015 • 3 answers
Posted 3 Oct 2015 • 3 answers
Posted 12 Dec 2015 • 5 answers
I have been taking Fentanyl Transdermal patch 75microgram/hour. Also I take Oramorph and Pregabalin?
Posted 31 Jul 2016 • 1 answer